DHEA is a steroid hormone that can cause or worsen anxiety-like symptoms in some people, although clinical trials have not shown that it consistently increases anxiety for everyone. DHEA can affect androgen and estrogen levels. It may also worsen some mental health conditions and raise the risk of mania in people with mood disorders.

The evidence includes a systematic review of 23 randomized controlled trials involving 1,188 postmenopausal women. The review found no statistically significant overall increase in anxiety or distress, but confidence in the evidence was low.

DHEA and Anxiety at a Glance

Question Short answer
Can DHEA cause anxiety? Yes, it is possible in some users.
Is anxiety a predictable side effect? No. Research has not shown a consistent average increase in anxiety.
Which symptoms may occur? Nervousness, irritability, agitation, insomnia, palpitations or a racing heartbeat.
Who should be especially cautious? People with bipolar disorder, a history of mania, other mood disorders, or those taking hormone or psychiatric medicines.
What should you do? Contact your clinician or another healthcare professional if anxiety began after starting or increasing DHEA.

Why Might DHEA Trigger Anxiety?

DHEA, or dehydroepiandrosterone, is a steroid hormone produced by the adrenal glands. The body can convert it into testosterone, estrogen and other steroid hormones. Changes in these hormone pathways may affect mood, sleep and emotional arousal.

Some people report anxiety-like symptoms after taking DHEA, including:

  • Nervousness or irritability
  • Restlessness or agitation
  • Trouble sleeping
  • Palpitations or a rapid heartbeat
  • Mood changes
  • Increased energy with racing thoughts

These symptoms do not prove that DHEA caused the anxiety. Timing still matters. DHEA is a more plausible contributor when symptoms begin soon after starting it, follow a dose increase or improve after a healthcare professional advises stopping it.

What Does the Research Say About DHEA and Anxiety?

Research does not show that DHEA consistently raises anxiety across study groups.

The systematic review described above found no statistically significant overall effect on anxiety or distress in postmenopausal women. The researchers rated confidence in the evidence as low because the studies were small and had limitations.

A separate review of randomized trials in women with adrenal insufficiency also found that DHEA did not significantly improve anxiety. That result does not rule out anxiety as an individual side effect. It means that DHEA did not reliably change anxiety scores across those study groups.

Mayo Clinic advises caution because DHEA may worsen mental health conditions and increase the risk of mania in people with mood disorders. This matters most for anyone with bipolar disorder or a previous manic episode.

When Is DHEA More Concerning?

DHEA deserves extra caution if you:

  • Have bipolar disorder, depression, anxiety or another mood condition
  • Have experienced mania, hypomania or psychosis
  • Take antidepressants, testosterone, estrogen or other hormone medicines
  • Use a high-dose or compounded hormone product
  • Develop insomnia, agitation, irritability or a racing heartbeat after starting DHEA

Mayo Clinic specifically notes possible interactions with estrogen, testosterone and some antidepressants. These combinations may increase hormone-related effects or contribute to manic symptoms.

DHEA supplements are not reviewed by the U.S. Food and Drug Administration for safety and effectiveness before marketing in the same way as prescription medicines. Product quality, dose and labeling can vary. If you want to compare what is on your shelf with what is sold without a prescription, this is an over-the-counter DHEA product, with the dose and ingredient list shown on the page.

What Should You Do If DHEA Is Making You Anxious?

  1. Contact your clinician or pharmacist, especially if DHEA was prescribed or recommended as part of hormone treatment.
  2. Do not increase the dose while you have anxiety, insomnia or agitation.
  3. If you bought DHEA over the counter, ask a healthcare professional whether you should pause it. If it was prescribed, ask the prescriber before making changes.
  4. Record the product name, dose, start date and when the anxiety occurs.
  5. Ask whether you need a medication review or hormone testing. DHEA-related symptoms can overlap with side effects from other medicines and with hormonal or medical conditions.

Seek urgent medical help for chest pain, difficulty breathing, fainting, severe agitation, hallucinations, suicidal thoughts or several nights with almost no sleep. The FDA advises stopping a supplement and seeking medical advice after an adverse reaction.

Does Vaginal DHEA Have the Same Anxiety Risk?

Not necessarily. Vaginal prasterone is a prescription form of DHEA used for menopausal vaginal symptoms. It is different from oral DHEA supplements and is administered locally, although studies show that it produces some systemic exposure. The body converts vaginal prasterone into estrogen and androgen metabolites.

If anxiety or mood changes begin after using vaginal prasterone, contact the prescribing clinician rather than assuming the symptoms are unrelated.